Florida, 2007

Hail and Damaging Wind in Florida, July 19, 2007

July 19, 2007 · NWS MLB · 3 events in 2 counties and zones

Slow moving thunderstorms formed on an interior sea breeze in central Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Slow moving thunderstorms formed on an interior sea breeze in central Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 19, 1:15 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 19, 1:15 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
215 PM EDT THU JUL 19 2007

.DISCUSSION...
CURRENTLY-TONIGHT...WEAK LOW LEVEL TROUGH WAS EVIDENT IN EARLY
AFTERNOON WIND/CLOUD PATTERN ROUGHLY ORIENTED ALONG I-4...WHICH WAS
SETTING UP A WEAK CONVERGENCE ZONE FROM LAKE KISSIMMEE TO CAPE
CANAVERAL AND SCATTERED SHOWERS/STORMS HAD FORMED.  THIS SHOULD LEAD
TO OUTFLOW BOUNDARIES WHICH ACT TO INCREASE CONVECTION THROUGH THE
REMAINDER OF THE AFTERNOON.  THE SEA BREEZES ARE SLOWLY PUSHING
INLAND ALONG EACH COAST WHICH WILL ALSO LEAD TO INCREASED LOW LEVEL
CONVERGENCE.  WILL CARRY A 20 PERCENT POP AREAWIDE TONIGHT...BUT THE
LATE AFTERNOON COVERAGE WILL BE HIGHER FOR MOST OF THE AREA.

FRI...BREAKDOWN OF THE RIDGE WILL ALLOW A VORT LOBE TO SETTLE ACROSS
NORTHERN FL. MEANWHILE...A DEEPENING AREA OF LOW PRESSURE ACROSS
NORTHERN NEW ENGLAND WILL DRAG A FRONTAL BOUNDARY INTO
CENTRAL-SOUTHERN GA. FALLING HEIGHTS AND STEEPENING LAPSE RATES
COUPLED WITH AMPLE MOISTURE IN A PREFRONTAL ENVIRONMENT WILL PRODUCE
SCATTERED AFTERNOON STORMS ACROSS THE AREA. LATEST GFS SUGGESTS THAT
STRONG SYNOPTIC FORCING ALONG WITH VERY WARM SURFACE TEMPERATURES
(HIGHS IN THE LOW-MID 90S) MAY SUPPORT CONVECTION EVEN AFTER
SUNSET...MAINLY ACROSS THE NORTHERN COUNTIES.

SAT-SUN...MODEL TRENDS INDICATE THAT THE WEATHER WILL REMAIN
UNSETTLED THIS WEEKEND. HEIGHTS WILL CONTINUE TO FALL AS THE
LONGWAVE TROUGH DIGS DOWN THE EASTERN SEABOARD. FRONTAL BOUNDARY IS
EXPECTED TO BECOME STATIONARY ACROSS THE PENINSULA...PROVIDING THE
FOCUS FOR SHOWERS AND THUNDERSTORMS EACH AFTERNOON. OFFSHORE
STEERING FLOW SUGGESTS THAT THE STRONGEST LOW-LEVEL MOISTURE
CONVERGENCE AND HIGHEST COVERAGE OF PRECIPITATION WILL BE LOCATED
ALONG THE EAST COAST.

MON-THU...UPPER VORTEX NEAR NYC WILL LIKELY BECOME CUT OFF...BEFORE
MEANDERING NORTHWARD INTO CANADA. IN ITS WAKE...A SUBTROPICAL RIDGE
WILL BUILD ACROSS THE REGION. STRENGTHENING OF THE BERMUDA HIGH IS
EXPECTED...ALONG WITH A RETURN TO AN ONSHORE FLOW AND SLIGHTLY LOWER
STORM CHANCES.

&&

.AVIATION...THERE IS STILL PLENTY OF HEATING GOING ON ACROSS THE
INTERIOR AND LARGE SCALE BOUNDARIES HAVE NOT PENETRATED INLAND YET.
IT LOOKS LIKE THE MEETING OF THE EAST/WEST BOUNDARIES WILL OCCUR
NEAR THE CENTER OF THE PENINSULA...POSSIBLY NEAR THE I-4 CORRIDOR
ONCE AGAIN...SO THE INTERIOR TAF SITES WILL BE VULNERABLE TO STRONG
STORMS WITH IFR CONDITIONS...THROUGH AROUND 00Z.  COASTAL SITES FROM
KMLB NORTH ALSO HAVE A CHANCE FOR STRONG STORMS WITH IFR CONDITIONS
...PROBABLY ENDING BEFORE 00Z.

&&

.MARINE...THERE ARE NO WIND/SEA CONCERNS WITH MAINLY AN OFFSHORE SOUTH
TO SOUTHWEST FLOW AT OR BELOW 10 KNOTS AND SEAS 3 FEET OR LESS.
THERE IS NOT A LOT OF STEERING FLOW SO THE STORMS OVER LAND PROBABLY
ARE NOT GOING TO PUSH MUCH OFFSHORE IN THE NORTH.  THE GFS SHOWS
SOME COOLING ALOFT TONIGHT ASSOCIATED WITH WEAK NORTHERN STREAM
SHORTWAVE...SO WOULD NOT BE SURPRISED FOR STRONG STORMS TO IGNITE
ACROSS THE WATERS OVERNIGHT...ESPECIALLY IN THE NORTH.

ALTHOUGH THE GRADIENT IS EXPECTED TO REMAIN WEAK THROUGH THE
WEEKEND...STORMS PUSHING OFFSHORE ACROSS THE INTRACOASTAL AND
ATLANTIC WATERS WILL POSE A THREAT TO BOATERS. SOME STORMS WILL HAVE
THE POTENTIAL TO PRODUCE FREQUENT LIGHTNING...GALE FORCE GUSTS AND
LOCALLY ROUGH SEAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  92  77  88 /  20  40  20  50
MCO  74  95  75  93 /  20  40  20  50
MLB  75  92  76  89 /  20  30  10  40
VRB  74  90  77  89 /  20  30  10  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/AVIATION...LASCODY
LONG TERM....HIRSCH
Hazardous weather outlook, Jul 19, 5:27 AM EST, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
627 AM EDT THU JUL 19 2007

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
192200-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
627 AM EDT THU JUL 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
ISOLATED LIGHTNING STORMS WILL DEVELOP EARLY THIS AFTERNOON OVER
THE COASTAL COUNTIES AS THE SEA BREEZE BOUNDARY BEGINS A SLOW TREK
INLAND. STORM COVERAGE WILL INCREASE OVER THE INTERIOR COUNTIES OF
EAST CENTRAL FLORIDA...AS WELL AS VOLUSIA COUNTY...BY MID
AFTERNOON AND WILL LAST INTO THE EARLY EVENING. STORM MOVEMENT
DURING THE MID TO LATE AFTERNOON WILL SOUTH OR SOUTHWEST AT 5 TO
10 MPH.

A FEW STORMS MAY BECOME STRONG...WITH THE POTENTIAL FOR STRONG
WIND GUSTS OVER 40 MPH...SMALL HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING. MOVE TO A SAFE LOCATION INDOORS AT THE FIRST SIGN OF AN
APPROACHING OR DEVELOPING STORM.

...FLOOD IMPACT...
SLOW STORM MOVEMENT THIS AFTERNOON WILL RESULT IN PONDING OF WATER
ON ROADWAYS AND MINOR TEMPORARY FLOODING OF POOR DRAINAGE AREAS.
RAINFALL OF TWO TO THREE INCHES IN LESS THAN AN HOUR MAY OCCUR IN
A FEW LOCATIONS AS STORMS MERGE OVER THE INTERIOR...MAINLY FROM
NEAR ORLANDO TO SANFORD TO DELAND TO LAKE GEORGE.

...MARINE THUNDERSTORM GUST IMPACT...
A FEW SLOW MOVING STORMS MAY DROP SOUTH ACROSS FLAGLER AND VOLUSIA
COUNTIES...ESPECIALLY DURING THE LATE AFTERNOON. STRONG WIND GUSTS
OVER 35 KNOTS ASSOCIATED WITH THESE STORMS COULD AFFECT PORTIONS
OF THE INTRACOASTAL WATERWAY AND NEAR SHORE ATLANTIC WATERS NORTH
OF PORT CANAVERAL. MARINERS SHOULD KEEP A WATCH ON THE NORTH AND
NORTHWEST HORIZON FOR APPROACHING STORMS LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SCATTERED LIGHTNING STORMS ARE EXPECTED TO DEVELOP EACH AFTERNOON
THROUGH THE MIDDLE OF NEXT WEEK. AN INCREASED COVERAGE AND
INTENSITY OF STORMS IS POSSIBLE THIS WEEKEND...ESPECIALLY NORTH OF
ORLANDO...AS A TROUGH OF LOW PRESSURE DROPS INTO THE NORTHERN
PENINSULA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

SPRATT

In the hours before

Special weather statement, Jul 19, 1:15 PM EST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
215 PM EDT THU JUL 19 2007

FLZ047-147-191945-
NORTHERN BREVARD COUNTY-SOUTHERN BREVARD COUNTY-
215 PM EDT THU JUL 19 2007

...CONDITIONS FAVORABLE FOR THE FORMATION OF FUNNEL CLOUDS AND
WATERSPOUTS AROUND COASTAL BREVARD COUNTY...

AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF SHOWERS AND LIGHTNING STORMS COVERING MUCH OF BREVARD COUNTY
FROM TITUSVILLE AND CAPE CANAVERAL SOUTHWARD TO NEAR MELBOURNE AND
SATELLITE BEACH. THIS ACTIVITY WAS MOVING VERY LITTLE.

ATMOSPHERIC CONDITIONS...LIGHT SOUTHWEST SURFACE WINDS COUPLED WITH
INCREASING EASTERLY WINDS ASSOCIATED WITH THE ATLANTIC SEA BREEZE
...COULD LEAD TO THE FORMATION OF FUNNEL CLOUDS OR WATERSPOUTS WITH
SOME OF THESE STORMS.

FUNNEL CLOUDS CAN OCCASIONALLY TOUCH DOWN AND PRODUCE BRIEF...SMALL
TORNADOES. MOVE INDOORS AND STAY AWAY FROM WINDOWS.

IN ADDITION...RADAR IS ALSO SHOWING AN INCREASE IN INTENSITY WITH
SOME OF THE STORMS AROUND VIERA. FREQUENT LIGHTNING...TORRENTIAL
DOWNPOURS...STRONG WIND GUSTS...AND SMALL HAIL COULD ACCOMPANY THIS
CELL...OR SOME OF THE OTHER STORMS THAT INTENSIFY.

SEEK SHELTER INDOORS IN ADVANCE OF THREATENING WEATHER.

CRISTALDI
Local storm report, Jul 19, 1:52 PM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
252 PM EDT THU JUL 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             MELBOURNE               28.08N 80.61W
07/19/2007  E0.25 INCH       BREVARD            FL   PUBLIC

            PEA-SIZED HAIL REPORTED NEAR MELBOURNE MALL.

&&

DLJ
Special weather statement, Jul 19, 2:33 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
333 PM EDT THU JUL 19 2007

FLZ053-054-058-192015-
INDIAN RIVER-OKEECHOBEE-OSCEOLA-
333 PM EDT THU JUL 19 2007

...STRONG THUNDERSTORMS AFFECTING WESTERN INDIAN RIVER COUNTY...
SOUTHERN OSCEOLA COUNTY INTO OKEECHOBEE COUNTY...

AT 327 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER YEEHAW JUNCTION.  THE STORM WAS NEARLY STATIONARY.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING EXCESSIVE LIGHTNING
STRIKES...DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE.
SEEK SHELTER IN AN ENCLOSED BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES. STATE LAW REQUIRES
HEADLIGHTS TO BE TURNED ON WHEN WINDSHIELD WIPERS ARE IN USE.

KELLY
Special weather statement, Jul 19, 2:57 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
357 PM EDT THU JUL 19 2007

FLZ045-046-053-192100-
ORANGE-OSCEOLA-SEMINOLE-
357 PM EDT THU JUL 19 2007

...STRONG THUNDERSTORMS AFFECTING CENTRAL ORANGE COUNTY...WESTERN
OSCEOLA COUNTY...SEMINOLE COUNTY...

AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER GENEVA...MOVING WEST AT 10 MPH. ADDITIONAL STORMS
WILL DEVELOP ACROSS WESTERN SEMINOLE...CENTRAL ORANGE AND CENTRAL
OSCEOLA COUNTIES THROUGH 5 PM.

LOCATIONS IN THE PATH OF THESE DEVELOPING STRONG STORMS INCLUDE
SANFORD...ORLANDO...NARCOSSEE...ST CLOUD AND KISSIMMEE.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING EXCESSIVE LIGHTNING
STRIKES...DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE.
SEEK SHELTER IN AN ENCLOSED BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES. STATE LAW REQUIRES
HEADLIGHTS TO BE TURNED ON WHEN WINDSHIELD WIPERS ARE IN USE.

KELLY

The radar

The Melbourne radar (KMLB), 82 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Seminole

When
July 19, 3:40 PM EST
Where
Seminole County, Geneva
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
28.730, -81.120

County emergency management reported power lines down in Geneva.

Hail, Seminole

When
July 19, 3:50 PM EST
Where
Seminole County, 0.92 mi NE of Chuluota
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
28.639, -81.119

Hail, Lake

When
July 19, 4:25 PM EST
Where
Lake County, Altoona
Measured
0.88 in hail
Reported by
Public
Coordinates
28.970, -81.630

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52123, 52126, 52128.